Does franchising pay? Evidence from the restaurant industry
Melih Madanoglu,
Kyuho Lee and
Gary J. Castrogiovanni
The Service Industries Journal, 2013, vol. 33, issue 11, 1003-1025
Abstract:
Franchising has taken a prominent position in service industries for several decades, but little is known about how franchising affects financial performance. Thus, we addressed the question of whether chains that franchise to some extent outperform those that are wholly owned. Then, among chains that franchise, we also addressed the question of whether more franchising is better - that is, whether the proportion of a chain's units that are franchised is associated with superior financial performance. To answer these questions, our study first compares the risk-adjusted performance of franchising vs . non-franchising restaurant firms. Second, it investigates the relationship between franchising propensity and firm financial performance. We considered five different measures of firm financial performance: the Sharpe ratio, the Treynor ratio, the Jensen index, the Sortino ratio, and the upside potential ratio. On comparison of franchising and wholly owned firms, all five measures indicated that franchising firms outperformed their non-franchising counterparts. When we focussed on just the franchising firms, however, the results were less clear. Among firms that franchise, the franchising-performance relationship was positive and significant only with respect to the Jensen index. Thus, we provide very robust evidence that franchising pays - that is, that some franchising is good - but among firms that franchise, it is unclear whether more franchising is better.
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://hdl.handle.net/10.1080/02642069.2011.628384 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:taf:servic:v:33:y:2013:i:11:p:1003-1025
Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/FSIJ20
DOI: 10.1080/02642069.2011.628384
Access Statistics for this article
The Service Industries Journal is currently edited by Eileen Bridges, Professor Domingo Ribeiro, Ronald Goldsmith, Barry Howcroft and Youjae Yi
More articles in The Service Industries Journal from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().